Wisconsin, 2008

Winter Storm in Wisconsin, December 30, 2008

December 30, 2008 · NWS ARX · 2 events in 2 counties and zones

Low pressure moved from the northern Plains to the lower Great Lakes on December 30 producing a stripe of heavy snow across north central Wisconsin. Highest accumulations of 6 to 8 inches were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Low pressure moved from the northern Plains to the lower Great Lakes on December 30 producing a stripe of heavy snow across north central Wisconsin. Highest accumulations of 6 to 8 inches were common. Specific reports included 7.0 inches at Gilman (Taylor County), 6.5 inches near Perkinstown (Taylor County) and 6.0 inches at Longwood (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 30, 3:00 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 30, 3:00 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CST TUE DEC 30 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

GLARING FORECAST CONCERN WILL BE SNOW AMOUNTS ASSOCIATED WITH
VIGOROUS LOW TODAY INTO THIS EVENING. WIND WILL ALSO BE SECOND FACET
OF THIS STORM THIS EVENING. ALSO WATCHING ANOTHER VIGOROUS SYSTEM
THAT WILL AFFECT THE AREA WITH SOME MORE SNOW THURSDAY/THURSDAY
NIGHT.

SURFACE ANALYSIS EARLY THIS MORNING HAD 1001MB LOW OVER WESTERN SD
WITH LENGTHY SWATH OF FRONTOGENETICALLY INDUCED SNOW EXTENDING ALL
THE WAY FROM WESTERN ND THROUGH CENTRAL MN. WITHIN THIS SWATH OF
SNOW THERE WERE A LOT OF 1/2SM VISIBILITIES INDICATIVE OF SNOW RATES
AROUND AN INCH AN HOUR.

LATEST SHORT TERM MODELS HAVE COME INTO VERY GOOD CONSENSUS
CONCERNING IMPACT OF TODAY/S WEATHER SYSTEM AS WELL AS THE ONE
AFFECTING THE AREA THU/THU NIGHT. FORECAST CONFIDENCE VERY HIGH AT
THIS POINT.

FOR TODAY...THE LOW OVER SD WILL RACE INTO EASTERN IA BY NOON TODAY
ACCOMPANIED BY VERY STRONG QG SIGNAL...AND RATHER INTENSE
FRONTOGENETIC/OMEGA SIGNAL FOR HIGH DENDRITE PRODUCTION NORTH OF
HIGHWAY 10. IN FACT CARIBOU OUTPUT FROM NAM INDICATING SNOW TO
LIQUID RATIOS IN THE 20-23:1 RANGE ACROSS THAT AREA THIS
MORNING...TAPERING OFF TO AROUND 18:1 THIS AFTERNOON. WITH THIS IN
MIND...WENT AHEAD WITH A WINTER STORM WARNING FOR 6-8 INCHES OF SNOW
TODAY ACROSS CLARK AND TAYLOR COUNTIES. ALSO EXPANDED THE WINTER
WEATHER SOUTH A TIER OF COUNTIES FOR 3-5 INCHES OF SNOW ACROSS
NORTHERN PORTIONS OF BUFFALO/TREMPEALEAU/JACKSON COUNTIES. SNOW FALL
TAPPERS OFF RAPIDLY SOUTH OF THIS AWAY FROM BEST FRONTOGENETIC
FORCING. AS MENTION ABOVE...SECOND FACET OF THIS STORM WILL BE TH
WINDS ON THE BACKSIDE OF THIS SYSTEM GOING INTO THIS EVENING AS THE
LOW PULLS INTO INDIANA. WITH HIGHER SNOW TO LIQUID RATIOS...WONT
TAKE MUCH TO PRODUCE AREAS OF BLOWING SNOW. HAVE ADDED THIS MENTION
IN THE GRIDS THIS EVENING. WIND GUSTS WILL LIKELY BE IN THE 35-45
MPH RANGE ACROSS THE MORE WIND PRONE AREAS OF SOUTHEAST MN AND
NORTHEAST IA. LUCKILY...THERE WONT BE MUCH SNOW THERE TO BLOW.

SURGE OF MODIFIED ARCTIC AIR OOZES INTO THE AREA TUESDAY NIGHT
THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE PLAINS. LOWS
TUESDAY NIGHT WILL BOTTOM OUT IN THE SINGLE DIGITS BELOW ZERO ALONG
AND NORTH OF I-90...TO SINGLE DIGITS ABOVE SOUTH OF I-90. 925MB
TEMPERATURES LINGERING AROUND MINUS 15C ON WEDNESDAY...SO HIGHS WILL
ONLY TOP OFF IN THE 10 TO 20 ABOVE RANGE.

NEXT IN A TRAIN OF LOW PRESSURE SYSTEMS WILL BE AFFECTING THE AREA
ON THURSDAY. STRONG ISENTROPIC LIFT CONTINUES TO BE INDICATED BY
GFS/NAM ON THE 280K SURFACE...CENTERED ACROSS CENTRAL AND NORTHERN
WI. SPECIFIC HUMIDITIES IN THE 1-1.5G/KG AND QPF AMOUNTS INDICATE A
ANYWHERE FROM 1-3 INCHES OF SNOW COULD OCCUR WITH THIS SYSTEM...
MAINLY NORTH OF I-90. WILL KEEP LIKELY POP IN THERE...BUT DAYSHIFT
MAY WANT TO CONSIDER CATEGORICAL POPS IF SIGNAL REMAINS CONSISTENT
AS IT HAS BEEN. COLD CYCLONIC FLOW LINGERS ACROSS THE AREA THURSDAY
NIGHT FOR A CHANCE OF SNOW.

.LONG TERM...FRIDAY THROUGH MONDAY

LATEST MEDIUM RANGE MODELS INDICATING THE LOW/CYCLONIC FLOW WILL
MOVE EAST OF THE AREA BY FRIDAY AFTERNOON...DECREASING THE CHANCES
OF LINGERING -SN/-SHSN ACTIVITY.

THE PARADE OF LOWS AFFECTING THE AREA CONTINUES AS ANOTHER WAVE OF
LOW PRESSURE MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES
REGION. LIKE IT/S PREDECESSOR ON THURSDAY...THE LOW APPEARS TO HAVE
STRONG ISENTROPIC LIFT SIGNAL FOR A GOOD SHOT AT SOME MORE SNOW. MAY
HAVE TO WATCH THIS SYSTEM AS IT APPEARS TO PULL SOME WARMER AIR
NORTHWARD. RIGHT NOW...IT APPEARS ALL SNOW WILL BE THE LIKELY
OUTCOME...BUT SOME MIX COULD BE POSSIBLE ACROSS THE FAR SOUTH. THE
ECMWF KEEPS COLD CYCLONIC FLOW ACROSS THE AREA BEHIND THE DEPARTING
SYSTEM SATURDAY NIGHT/SUNDAY WHEREAS THE GFS IS MORE
PROGRESSIVE...PUSHING A RIDGE INTO THE AREA ON SUNDAY FOR DRY
WEATHER. WILL MAINTAIN SMALL CHANCES OF -SN FOR NOW AND SE WHAT THE
NEXT MODEL RUN YIELDS. SUNDAY NIGHT/MONDAY LOOKS DRY AS A RIDGE OF
HIGH PRESSURE DRIFTS ACROSS THE AREA.

&&

.AVIATION...

LOW PRESSURE MOVING ACROSS THE UPPER MISSISSIPPI VALLEY EXPECTED TO
BRING A ROUND OF SNOW TO THE AREA TODAY. STRONGEST UPWARD VERTICAL
MOTIONS AND HIGHEST SATURATION WILL MOVE ACROSS THE TAF SITES THIS
AFTERNOON. PREVAILING CONDITIONS SHOULD DROP QUICKLY TO IFR IN SNOW
NOT LONG AFTER ONSET OF PRECIPITATION. TOTAL SNOW AMOUNTS AT THE TAF
SITES APPEAR TO BE AROUND AN INCH...WITH HIGHEST AMOUNTS OF 4 TO 8
INCHES EXPECTED FOR AIRPORTS NORTH OF INTERSTATE 94. SNOW TAPERS OFF
LATER THIS AFTERNOON...BUT PRESSURE GRADIENT TIGHTENS AND STRONG
SUBSIDENCE INCREASES AHEAD OF THE NEXT HIGH PRESSURE BUILDING IN.
GUSTY NORTHWESTERLY WINDS LATE THIS AFTERNOON AND EVENING EXPECTED
TO BLOW AND DRIFT NEW SNOWFALL. THIS SHOULD BE ESPECIALLY TRUE FOR
KRST...AS WELL AS AIRPORTS NORTH OF INTERSTATE 94. WINDS ANTICIPATED
TO DIMINISH BETWEEN 31.06Z-31.12Z...AS PRESSURE GRADIENT SLACKENS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR WIZ032-WIZ033-WIZ034.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR WIZ017-WIZ029.

MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION...THOMPSON
Hazardous weather outlook, Dec 30, 4:40 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CST TUE DEC 30 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044-053>055-
061-311200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WABASHA-WINNESHIEK-WINONA-
440 AM CST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE TRACKING ACROSS THE UPPER MIDWEST WILL BRING SNOW TO
MUCH OF THE AREA TODAY. THE BULK OF THE SNOW WITH THIS SYSTEM WILL
BE NORTH OF INTERSTATE 90...WHERE ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE DISTURBANCES ARE EXPECTED TO AFFECT THE AREA WITH
ACCUMULATING SNOW THURSDAY THROUGH FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED THIS WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-032>034-311200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
440 AM CST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO
NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING AND WINTER WEATHER ADVISORY IS IN EFFECT
TODAY. LOW PRESSURE TRACKING ACROSS THE UPPER MIDWEST WILL BRING
SNOW TO THE AREA TODAY. SNOW ACCUMULATIONS ARE EXPECTED TO RANGE
FROM 2 TO 4 INCHES NEAR HIGHWAY 10...TO AS MUCH AS 6 TO 8 INCHES
THROUGH THE HIGHWAY 29 CORRIDOR. IN ADDITION TO THE SNOW...GUSTY
NORTHERLY WINDS LATE THIS AFTERNOON AND EVENING SHOULD CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE DISTURBANCES ARE EXPECTED TO AFFECT THE AREA WITH
ACCUMULATING SNOW THURSDAY THROUGH FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED THIS WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Clark

When
December 30, 4:55 AM CST to 6:00 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
December 30, 4:55 AM CST to 6:00 PM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139363, 139364.